Page 2 of 4 FirstFirst 1234 LastLast
Results 11 to 20 of 32

Thread: Central Cord Syndrome/Spinal Contusion

  1. #11
    Junior Member
    Join Date
    Aug 2008
    Location
    Southwest Alabams
    Posts
    28
    I have central cord due to a hemorrhage after an AC Fusion in 2002. My legs have fully recovered but I have no use of my right arm and only about 20% of my left hand. I remember when the doctor told me that I would not recover any more use. I was devastated. But I have learned to compensate with other muscles and techniques. I returned to work as a pharmacist and worked until last May. The pain comes from the arms pulling down, and in my case actually to the point of dislocating the shoulders. She needs to wear some type of sling to support the shoulders. She is taking a moderate to big dose of gabapentin. She may talk to her doctor about the baclofen Depression is par for the course for any spinal cord injury and I think central cord may even be harder because when you can walk some people think you are fine. Pm me and I’ll be glad to share more. Tell her to hang in there.

  2. #12
    Moderator jody's Avatar
    Join Date
    Jan 2004
    Location
    east o the southern warren
    Posts
    8,530
    Quote Originally Posted by lhb View Post
    Unfortunately, you will need to help your sister accept the reality that medical science does not currently offer a cure for CCS...nor is there a consensus among physicians on how to treat it. I damaged my C3,C4,C5 and C6 vertebrae 7 years ago. I have a fusion of C4/C5 and a hugh lesion at the C3 level of my spinal cord. My hands and arms feel like they are encased in 6 inches of concrete and I have incessant, intractable pain in my hands. It sometimes becomes so excruciating that I have actually talked with my doctors about amputation. I know that sounds crazy, but living with chronic pain can do strange things to people. I suggest that your sister talk with a psychologist and a physician who specializes in pain management. There are a host of medications and medical procedures that may bring her some relieve. It is critically that she not lose hope. If one thing doesn't work, then search for the next thing to try. Finding something to make her laugh every day can also help her maintain a positive, forward-thinking perspective.
    I dont think amputation would help with this pain. I think you would still feel the pain in your hands with them gone. I had a mole removed on my foot two years ago, and when my neuro pain is raging, it feels like I am newly incised and I can even feel the pull of the stitches.

  3. #13
    Jody is right. Although you feel the pain in your arms, the cause of the pain is actually in your spinal cord. Amputation would not make it go away; you would then be dealing with phantom pain on top of the existing neuropathic pain due to the cord damage.

    Best to continue to work with a good pain physician, and also explore non-medication types of pain management such as acupressure/acupuncture, TENS, guided imagry, self-hypnosis, and mantram training. Many people have found that while these measure do not make the pain go away entirely, it is more manageable.

    (KLD)

  4. #14
    Senior Member trekker6's Avatar
    Join Date
    Mar 2011
    Location
    merritt island, florida
    Posts
    2,840
    That's the same dose of neurontin and baclofen I was taking,I am stiffer now and the nerves more sensitive, but not worth it to me. Some people take more with no issues. When you move, you stimullate the sensory nerves which stimulate the muscles and cause spasticity, when I'm sleeping, it's almost like I am normal, as soon as I move a muscle, my whole body contracts and I feel like mymuscles are going to pull off my joints, it's a tremendous stretch, and my whole body is stiff, remember we are all different and we react differently.
    Last edited by trekker6; 10-19-2011 at 11:55 AM. Reason: removed a quote, it was confusing

  5. #15
    Thank you, Jeff! I sent you a message!

    Trekker - what wasn't worth it? The side effects? What were YOUR side effects and how did you know they were side effects? I know that sound stupid but we've asked her a zillion times if she feels she has side effects from the medication and she says she doesn't know??!?!? She has always leaned towards depression (never treated) so we can't tell what is "real" depression/fatigue and what is from the medication.

    The "tone" is what she can't stand. She said she can totally deal with the "nerve pain" but the spasticity/heaviness/tightness is what she can't "live with."

    So, a sling?!! Did your doctor say that or did you come up with it on your own?

  6. #16
    Is she seeing a physiatrist? Is she getting therapy with an OT or PT who is expert in SCI? Did she have an inpatient acute SCI rehabilitation program?

    (KLD)

  7. #17
    Is she seeing a physiatrist? Is she getting therapy with an OT or PT who is expert in SCI? Did she have an inpatient acute SCI rehabilitation program?
    No, she is not seeing a physiatrist. We have talked about her seeing someone. The closest large town near her has physiatrists I'm sure but someone who knows about SCI - I'm not sure. Do you think it matters?

    Yes, she was at Iowa Methodist in Des Moines for a month. 2.5 weeks on the rehabilitation floor with PT and OT several times a day. She is now doing outpatient PT in the town near her hometown. Not sure how familiar they are with SCI but she seems to like them. She only goes 3x a week for an hour though. Does that seem about right?

    Could the sudden "heaviness" in her legs be from swelling in her neck from the fusion surgery? There is visable swelling on the back of her neck and I know spinal stenosis can cause heaviness in the legs? Could her spinal cord be narrowed from the surgery/swelling?

  8. #18
    Heaviness is often a form of neuropathic pain, esp. in those with incomplete injuries like this. Has TENS been tried?? Some people do well with the addition of other meds for neuropathic pain other than just gabapentin, such as Lyrica or a tricyclic antidepressant such as imipramine.

    (KLD)

  9. #19
    Senior Member trekker6's Avatar
    Join Date
    Mar 2011
    Location
    merritt island, florida
    Posts
    2,840
    The baclofen and neurontin make my skin flake heavily, have erectile problems with them, but there are much more serious side effects with them, search these forums and you will find them, look up the side effects on the net, they are scary, that being said some people have no issues with side effects.

  10. #20
    Senior Member trekker6's Avatar
    Join Date
    Mar 2011
    Location
    merritt island, florida
    Posts
    2,840
    I know that sound stupid but we've asked her a zillion times if she feels she has side effects from the medication and she says she doesn't know??!?!?

    I understand her not knowing, the effects of sci are so overwhelming, it's hard to judge changes, if I am 50% less stiff, I am still very stiff and quickly that becomes the norm, I still will be stiff walking and the further I walk the stiffer I get, it's all variable and very annoying. For example, my hands used to tingle very hard like they fell asleep, that's mostly gone,but my hands are still numb and it bothers me all the time. It's hard to explain, your sister is mourning a loss and acceptance is difficult.

Similar Threads

  1. seeking others w/ CENTRAL CORD SYNDROME
    By Evonne in forum Life
    Replies: 361
    Last Post: 05-26-2017, 04:04 PM
  2. Sammy, 6 mos. Central Cord Syndrome, need info
    By Sammy's Mimi in forum New SCI
    Replies: 16
    Last Post: 05-22-2008, 11:09 PM
  3. chest tightness with central cord syndrome
    By flagstaff in forum Pain
    Replies: 0
    Last Post: 06-26-2005, 01:40 PM
  4. Central Cord Syndrome
    By Aurelia in forum New SCI
    Replies: 15
    Last Post: 11-07-2003, 01:34 PM
  5. Replies: 4
    Last Post: 09-04-2001, 07:30 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •